Long-Term Follow-Up

Muscle Cramps and Bone Problems


 
Q. What types of muscle and bone problems can be ongoing after transplant?

Three common problems that can continue long after transplant are avascular necrosis (AVN), decrease in bone density (osteoporosis or osteopenia), and muscle cramps or spasms.
For more information, see:
Bone loss

 

Q. What is avascular necrosis (AVN)?

Avascular necrosis is a condition where the blood-supply to bones is damaged, resulting in the death and collapse of bony tissue, usually near the joints. In transplant patients, AVN is usually a result of the use of high-dose steroids such as prednisone for immunosuppression.
For more information, go to:
Osteonecrosis
Q & A

 

Q. What are the symptoms of AVN?

Transplant-related AVN occurs most frequently in the hips, but can occur in other joints as well. In the early stages, AVN might not cause any symptoms. As the disease progresses, however, pain in the joint may develop gradually, occurring first only when putting weight on the joint, and then progressing to constant pain. If untreated, the pain may eventually become disabling.
For more information, go to:
About AVN
Osteonecrosis

 

Q. What treatment is available for AVN?

If diagnosed early, AVN may be treated with medications, range of motion exercise and reduced weight bearing to allow the joint to heal or prevent further damage. Most patients will eventually require more extensive treatment with surgery. Surgical treatment of AVN can range from removal of portions of affected bone to replacement of the entire affected joint.
For more information, go to:
Osteonecrosis
Osteonecrosis Foundation

 

Q. What causes long-term muscle cramps and spasms long after transplant?

Patients with active chronic GVHD affecting the muscles can often have cramping and spasms as a result of the disease process. Medications to treat GVHD may also cause leg cramps. Cramps may persist for many years after GVHD is resolved, and cramps can be a problem for patients who have never had GVHD. Little is know about the cause of this symptom.

  

Q. What treatment is recommended for post-transplant muscle cramping and spasm?

Cramping and muscle spasms after transplant usually do not usually respond to treatment with conventional muscle relaxants and pain medications. Because dehydration can increase cramping, it is recommended that patients drink plenty of liquids. Some patients find that drinking tonic water, which contains quinine, provides some relief. Quinine is also available by prescription from your health care provider. Other prescription medications such as Baclofen and Dantrolene may be used alone or in combination with quinine. In some cases of severe cramping resulting from chronic GVHD, low-dose clonazepam may be effective. Talk to your doctor about your symptoms and the type of treatment that may be best for your situation. LTFU can provide specific guidelines to your doctor regarding the use of these medications.

 

Q. Should I be screened for osteoporosis sooner or more often than someone who has not had a stem cell transplant?

A. Yes. In transplant patients, exposure to radiation, chemotherapy and high-dose steroids increases the risk of osteoporosis (decreased bone density, with increased bone fragility and tendency to fracture). Menopause, smoking, low levels of calcium and vitamin D, and inactivity are additional risk factors for this disease. Patients should have a bone density or DEXA scan at least once after the transplant to determine a baseline value for bone density. If the baseline test shows decreased bone density, you should discuss the schedule of future screenings with your doctor. Bone density decreases more rapidly after production of female hormones goes down during menopause. Testing for bone density is especially important for women who have gone through menopause, regardless of whether menopause occurred naturally or occurred at an early age because of the transplant.
For more information, go to:
Osteoporosis after Blood and Marrow Transplantation